Harvard Health Publications

Z-Pak users: be on the alert for heart-rhythm problems

Posted By Heidi Godman On May 24, 2012

If you’ve battled bronchitis or endured an ear infection, chances are good you were prescribed the antibiotic azithromycin (Zithromax), which is commonly available in a five-day dose known as the Z-Pak. But a recent study suggests that the Z-Pak may do some harm even as it heals.

The 14-year study, published last week in the New England Journal of Medicine, found that people taking azithromycin have a 2.5-fold increased chance of heart-related death within five days of starting a Z-Pak, compared to people taking the antibiotic amoxicillin. To put this risk in perspective, there were 85 deaths per million courses of Z-Pak compared to 31 deaths per million courses of amoxicillin. Individuals with heart failure, diabetes or a previous heart attack, as well as those who have had bypass surgery or had stents implanted, were at even higher risk.

What’s causing the risk

Azithromycin and other antibiotics in the same chemical class have the potential to prolong the QT interval on an electrocardiogram. This can trigger abnormal heart rhythms in the lower chambers of the heart, says Dr. Deepak Bhatt, a cardiologist at Harvard-affiliated Brigham and Women’s Hospital. The QT interval is, in simplest terms, the time your heart needs to recharge in between beats. Prolonging the QT interval can make the heart beat in a chaotic fashion. The result can range from a little dizziness and a fluttering in the chest to a seizure or sudden death if the heart is allowed to beat uncontrollably for too long.

Part of the reason why the Z-Pak presents a danger is because it’s so widely used, says Dr. Bhatt. It’s also prescribed far too often for the wrong reasons.

“Every medication can have side effects,” he says. “This is also true of antibiotics. In part, this is why antibiotics should only be used when necessary—to treat infections caused by bacteria and not to treat colds caused by viruses.”

Should you still take Z-Pak?

You’ll have to talk to your doctor about whether Z-Pak is right for you.

“Any risk that might be present is low in patients with heart disease or with risk factors for heart disease and very low for people without any predisposition to heart disease,” says Dr. Bhatt.

To help lower your odds of a Z-Pak problem, consider Dr. Bhatt’s advice:

  • Don’t push your doctor to prescribe a Z-Pak if you’re battling a virus, not a bacterial infection. Unless the doctor prescribes an antibiotic, don’t ask for one.
  • If antibiotics are necessary, tell your doctor if you have a heart condition or a family history of one.
  • Mention any other medications you are taking, including over-the-counter medications and herbal remedies, as these can also influence the risk of abnormal heart rhythms.
  • If you are on a Z-Pak and develop symptoms such as dizziness or fainting, tell your doctor immediately.

Related Information: Harvard Health Letter

Copyright © 2010 Harvard Health Publications Blog. All rights reserved.

Printed from Harvard Health Blog: http://www.health.harvard.edu/blog

URL: http://www.health.harvard.edu/blog/z-pak-users-be-on-the-alert-for-heart-rhythm-problems-201205244770